Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 191, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 19, 2024, 6:40 PM CDT for Polk County, Wisconsin. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2024, 6:40 PM CDT (23:40 UTC)
- Expired
- Sep 19, 2024, 7:02 PM CDT
- In force
- 22 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Polk County, WI
The radar
The Minneapolis radar (KMPX), 126 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 19, 2:10 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 235 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 1275 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
132
WUUS53 KMPX 192340
SVRMPX
WIC095-200030-
/O.NEW.KMPX.SV.W.0191.240919T2340Z-240920T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
640 PM CDT Thu Sep 19 2024
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northeastern Polk County in northwestern Wisconsin...
* Until 730 PM CDT.
* At 639 PM CDT, a severe thunderstorm was located over Luck, or 32
miles southwest of Spooner, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Frederic, Luck, Milltown, Clam Falls, Straight Lake Wilderness
State Park, and Lewis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4561 9216 4547 9243 4564 9266 4565 9264
4565 9253 4573 9252 4572 9216
TIME...MOT...LOC 2339Z 224DEG 31KT 4555 9243
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Strus2 follow-up statements
110
WWUS53 KMPX 192352
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
652 PM CDT Thu Sep 19 2024
WIC095-200030-
/O.CON.KMPX.SV.W.0191.000000T0000Z-240920T0030Z/
Polk WI-
652 PM CDT Thu Sep 19 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN POLK COUNTY...
At 652 PM CDT, a severe thunderstorm was located 6 miles southeast of
Frederic, or 25 miles southwest of Spooner, moving northeast at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Frederic, Luck, Milltown, Clam Falls, Straight Lake Wilderness State
Park, and Lewis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4564 9216 4551 9248 4564 9266 4565 9264
4565 9253 4573 9252 4572 9216
TIME...MOT...LOC 2352Z 225DEG 27KT 4561 9233
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Strus405
WWUS53 KMPX 200002
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
702 PM CDT Thu Sep 19 2024
WIC095-200012-
/O.CAN.KMPX.SV.W.0191.000000T0000Z-240920T0030Z/
Polk WI-
702 PM CDT Thu Sep 19 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN POLK COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, gusty winds are
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Wisconsin.
&&
LAT...LON 4564 9216 4551 9248 4564 9266 4565 9264
4565 9253 4573 9252 4572 9216
TIME...MOT...LOC 0000Z 224DEG 31KT 4567 9224
$$
StrusWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 6:31 PM CDT, 9 minutes earlier. Its key messages:
- Slight Risk (Level 2/5) for large hail (2"), damaging winds (60+ mph), and a few tornadoes across eastern Minnesota and western Wisconsin this afternoon and evening.
- Rain is increasingly likely this weekend, however uncertainty remains highest with respect to areal coverage and QPF amounts. Latest trends favor highest rainfall amounts along the Minnesota/Iowa border.
- Cooler air arrives early next week with highs in the 60s. Temperatures rebound into the mid to upper 70s by late week.
Area forecast discussion, Sep 19, 6:31 PM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 631 PM CDT Thu Sep 19 2024 .KEY MESSAGES... - Slight Risk (Level 2/5) for large hail (2"), damaging winds (60+ mph), and a few tornadoes across eastern Minnesota and western Wisconsin this afternoon and evening. - Rain is increasingly likely this weekend, however uncertainty remains highest with respect to areal coverage and QPF amounts. Latest trends favor highest rainfall amounts along the Minnesota/Iowa border. - Cooler air arrives early next week with highs in the 60s. Temperatures rebound into the mid to upper 70s by late week. && .DISCUSSION... Issued at 111 PM CDT Thu Sep 19 2024 The initial round of early morning convection has all but ended across the area. Latest KMPX radar imagery captures a few lingering storms in western Wisconsin, which are exiting to the east. Further west, visible satellite captures a band of stratus tied to an eastward advancing cold front. Latest surface observations depict the front to the east of Alexandria extending south towards Redwood Falls. The cold front is tied to a negatively tilted closed upper- low positioned over southeastern Saskatchewan/southwestern Manitoba. The eastward progression of the front across a region of ascent in the exit region of the upper-low will be the focus point for convective development later this afternoon. Data from our special 18z balloon and ACARS data from MSP airport illustrate that destabilization is underway, however capping will inhibit development for a little while longer. RAP forecast guidance and SPC mesoanalysis continue to display a favorable environment for severe weather across eastern Minnesota and western Wisconsin, especially by September weather standards. Strong instability (MLCAPEs 2000-3000 J/kg), steep mid-level lapse rates (7.0-7.5 deg/km), and sufficient bulk shear (~35 knots) all point towards an environment capable of producing severe weather. CAMs seem to have a decent handle on how we expect the event to unfold, though with any event a degree of uncertainty does remain. The general idea advertised across the CAM suite is convective initiation to the west of I-35 by mid-afternoon, with the number of storms becoming numerous very quickly given the strong instability and erosion of the cap. As storms intensify and are in the more discrete or supercellular mode, the threat for large hail (2") and potential tornadic activity will be the highest. Our concern is that storms will be in this phase along/near the I-35 corridor and the large population center that is the Twin Cities Metro during rush hour. Storms are expected to develop into clusters quickly, which introduces more uncertainty in the evolution of the event. The linear nature of the hodograph would suggest splitting cells with numerous storm scale interactions. The "chaotic" nature to this type of convective environment means storm interactions could be constructive or destructive, so the "high-end" nature of this setup is somewhat in question. Nonetheless, forcing from the front and low- level jet should promote growth into more linear segments and a transition to a damaging wind threat as storms exit eastern Minnesota and enter western Wisconsin. Forecast wind profiles remain supportive of a QLCS tornado threat as well. The SPC has maintained a large Slight Risk area in the latest Day 1 convective outlook, which includes a large hatched area for significant hail (2") across much of the Slight Risk area. Showers and thunderstorms will move east of the area later this evening and will be followed up by a dry Friday across the region. A thermal ridge is progged to lift northeast out of the central Plains Friday into Saturday and as a result our high temperature forecast features the low 80s through Saturday. The weekend forecast puzzle still has missing pieces, but the general trend is coming into better context. A clipper-type wave is forecast to slide across the northern Great Plains Saturday morning and will send a surface cold front across the Upper Midwest. The passage of the front will re- introduce scattered PoPs into the forecast Saturday afternoon and evening. Cold advection behind the front will drop highs in the 60s for Sunday, though that may not be the end of the active weather for the weekend. Guidance swings a shortwave trough and associated surface low across the Great Plains Sunday into Monday, with an expansive shield of precipitation set to cut across portions of Iowa/Wisconsin/Illinois etc. The northward extent of the precipitation shield of greatest uncertainty, as there are wet and dry members across the various ensembles. The best chance for heavy QPF will likely be for locations in southern Minnesota, closer to the surface low. After a cool start to the week, temperatures are forecast to rebound into the 70s by mid to late week. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 631 PM CDT Thu Sep 19 2024 Scattered TS across far eastern MN and WI will continue to push east through early evening. TS is expected to clear RNH around 01Z, and EAU by 03Z. KMSP...TS expected to remain east for the remainder of the evening. Skies will clear by 01-02Z. /OUTLOOK FOR KMSP/ SAT...VFR. Chc SHRA/TSRA. Wind SE 5-10kts becoming W. SUN...VFR. Slight chc SHRA/MVFR. Wind NW 5-10 kts. MON...VFR. Slight chc SHRA/MVFR. Wind NE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...Strus AVIATION...Borghoff
Hazardous weather outlook, Sep 19, 11:25 AM CDT, 7 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1125 AM CDT Thu Sep 19 2024 MNZ044-045-051>053-059>063-066>070-075>078-083>085-091>093- WIZ014>016-023>028-200900- Mille Lacs-Kanabec-Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka- Ramsey-Washington-McLeod-Sibley-Carver-Scott-Dakota-Nicollet- Le Sueur-Rice-Goodhue-Blue Earth-Waseca-Steele-Martin-Faribault- Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa- Eau Claire- 1125 AM CDT Thu Sep 19 2024 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. There is a Slight Risk (level 2 of 5) of severe thunderstorms this afternoon and evening across eastern Minnesota into western Wisconsin. The severe threats include very large hail, damaging winds, and the possibility of a brief tornado or two. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional showers and storms are possible over the next several days. The chance for severe weather is low. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this afternoon and evening. MNZ041>043-047>050-054>058-064-065-073-074-082-200900- Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-Lac Qui Parle- Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood- Brown-Watonwan- 1125 AM CDT Thu Sep 19 2024 This Hazardous Weather Outlook is for portions of central Minnesota...south central Minnesota...southwest Minnesota and west central Minnesota. .DAY ONE...This Afternoon and Tonight. There is a Marginal Risk (level 1 of 5) of severe thunderstorms this afternoon across western Minnesota. A few storms may be severe and produce damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional showers and storms are possible over the next several days. The chance for severe weather is low. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon.
In the hours before
Special weather statement, Sep 19, 5:49 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
549 PM CDT Thu Sep 19 2024
MNZ077-078-085-192315-
Steele MN-Rice MN-Goodhue MN-
549 PM CDT Thu Sep 19 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN STEELE...
SOUTHWESTERN GOODHUE AND SOUTHEASTERN RICE COUNTIES THROUGH 615 PM
CDT...
At 549 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kenyon, or 11 miles southeast of Faribault, moving northeast at 35
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kenyon, Wanamingo, Merton, Moland, and Bombay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southeastern Minnesota.
&&
LAT...LON 4413 9315 4426 9316 4438 9281 4420 9272
4419 9304 4414 9305
TIME...MOT...LOC 2249Z 238DEG 30KT 4422 9307
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
StrusLocal storm report, Sep 19, 6:06 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
606 PM CDT Thu Sep 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM Hail 2 WSW Kenyon 44.26N 93.03W
09/19/2024 M1.50 Inch Goodhue MN Trained Spotter
Lot of hail, largest was ping pong ball
size.
&&
JRBLocal storm report, Sep 19, 6:12 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
612 PM CDT Thu Sep 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM Hail 2 SE Osceola 45.30N 92.67W
09/19/2024 E1.25 Inch Polk WI Trained Spotter
&&
JRBLocal storm report, Sep 19, 6:17 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
617 PM CDT Thu Sep 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Hail Kenyon 44.27N 92.99W
09/19/2024 M1.25 Inch Goodhue MN Amateur Radio
Several reports passed along of quarter to
half dollar hail in Kenyon at 600 pm.
&&
BPHSpecial weather statement, Sep 19, 6:23 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
623 PM CDT Thu Sep 19 2024
MNZ063-WIZ023-200000-
Washington MN-St. Croix WI-
623 PM CDT Thu Sep 19 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WASHINGTON AND WESTERN
ST. CROIX COUNTIES THROUGH 700 PM CDT...
At 623 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Elmo, or 10 miles northeast of St. Paul, moving northeast at 30
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Woodbury, Maplewood, Oakdale, White Bear Lake, Stillwater, Hugo,
Hudson, Lake Elmo, Mahtomedi, North Hudson, Bayport, and Afton.
This includes Interstate 94 in Wisconsin between mile markers 1 and
5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Minnesota...and west central Wisconsin.
&&
LAT...LON 4516 9267 4491 9266 4492 9299 4501 9299
4512 9298
TIME...MOT...LOC 2323Z 242DEG 25KT 4501 9291
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
StrusSpecial weather statement, Sep 19, 6:32 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
632 PM CDT Thu Sep 19 2024
MNZ078-200000-
Goodhue MN-
632 PM CDT Thu Sep 19 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GOODHUE COUNTY
THROUGH 700 PM CDT...
At 632 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wanamingo, or 18 miles east of Northfield, moving northeast at 25
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Zumbrota, Goodhue, Wanamingo, Hader, and Bombay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Minnesota.
&&
LAT...LON 4420 9289 4435 9295 4449 9261 4437 9255
4427 9263
TIME...MOT...LOC 2332Z 244DEG 23KT 4435 9282
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
StrusThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 5:02 PM CDT | Severe Thunderstorm Warning | MPX | Pierce | 28 min |
| Sep 19, 5:20 PM CDT | Severe Thunderstorm Warning | MPX | Pierce, Saint Croix | 26 min |
| Sep 19, 5:52 PM CDT | Severe Thunderstorm Warning | MPX | Polk | 23 min |
| Sep 19, 6:13 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Polk | 33 min |
| Sep 19, 6:16 PM CDT | Severe Thunderstorm Warning | MPX | Polk | 44 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.